×

zbMATH — the first resource for mathematics

Constructing variations of Hodge structure using Yang-Mills theory and applications to uniformization. (English) Zbl 0669.58008
The aim of this very thorough and exciting paper is to present a method of constructing representations of fundamental groups in complex geometry, using techniques of partial differential equations. Among others, the author solves the Yang-Mills equations on holomorphic vector bundles with interaction terms, over compact and some noncompact Kähler manifolds, yielding flat connections when certain Chern numbers vanish. As an application, a criterion is given in the compact case for a variety to be uniformized by any particular bounded symmetric domain.
Reviewer: J.Szilasi

MSC:
58E15 Variational problems concerning extremal problems in several variables; Yang-Mills functionals
14F05 Sheaves, derived categories of sheaves, etc. (MSC2010)
53C05 Connections (general theory)
32M15 Hermitian symmetric spaces, bounded symmetric domains, Jordan algebras (complex-analytic aspects)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Lars V. Ahlfors, An extension of Schwarz’s lemma, Trans. Amer. Math. Soc. 43 (1938), no. 3, 359 – 364. · Zbl 0018.41002
[2] Thierry Aubin, Sur la fonction exponentielle, C. R. Acad. Sci. Paris Sér. A-B 270 (1970), A1514 – A1516 (French). · Zbl 0197.47802
[3] Kevin Corlette, Flat \?-bundles with canonical metrics, J. Differential Geom. 28 (1988), no. 3, 361 – 382. · Zbl 0676.58007
[4] Maurizio Cornalba and Phillip Griffiths, Analytic cycles and vector bundles on non-compact algebraic varieties, Invent. Math. 28 (1975), 1 – 106. · Zbl 0293.32026
[5] P. Deligne, Un théorème de finitude pour la monodromie, Discrete groups in geometry and analysis (New Haven, Conn., 1984) Progr. Math., vol. 67, Birkhäuser Boston, Boston, MA, 1987, pp. 1 – 19 (French).
[6] P. Deligne and J. Milne, Tannakian categories, Lecture Notes in Math., no. 900, Springer, New York, 1982, 101-228. · Zbl 0477.14004
[7] S. K. Donaldson, Anti self-dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles, Proc. London Math. Soc. (3) 50 (1985), no. 1, 1 – 26. · Zbl 0529.53018
[8] S. K. Donaldson, Infinite determinants, stable bundles and curvature, Duke Math. J. 54 (1987), no. 1, 231 – 247. · Zbl 0627.53052
[9] S. K. Donaldson, Twisted harmonic maps and the self-duality equations, Proc. London Math. Soc. (3) 55 (1987), no. 1, 127 – 131. · Zbl 0634.53046
[10] P. Griffiths, Periods of integrals on algebraic manifolds I, II, Amer. J. Math. 90 (1968); III, Inst. Hautes Études Sci. Publ. Math. 38 (1970). · Zbl 0188.24801
[11] Phillip Griffiths , Topics in transcendental algebraic geometry, Annals of Mathematics Studies, vol. 106, Princeton University Press, Princeton, NJ, 1984. · Zbl 0528.00004
[12] Phillip Griffiths and Wilfried Schmid, Locally homogeneous complex manifolds, Acta Math. 123 (1969), 253 – 302. · Zbl 0209.25701
[13] Richard S. Hamilton, Harmonic maps of manifolds with boundary, Lecture Notes in Mathematics, Vol. 471, Springer-Verlag, Berlin-New York, 1975. · Zbl 0308.35003
[14] N. J. Hitchin, The self-duality equations on a Riemann surface, Proc. London Math. Soc. (3) 55 (1987), no. 1, 59 – 126. · Zbl 0634.53045
[15] M. Kashiwara, Vanishing cycle sheaves and holonomic systems of differential equations, Algebraic geometry (Tokyo/Kyoto, 1982) Lecture Notes in Math., vol. 1016, Springer, Berlin, 1983, pp. 134 – 142.
[16] D. A. Kajdan, On arithmetic varieties, Lie groups and their representations (Proc. Summer School, Bolyai János Math. Soc., Budapest, 1971) Halsted, New York, 1975, pp. 151 – 217.
[17] Ryoichi Kobayashi, Einstein-Kaehler metrics on open algebraic surfaces of general type, Tohoku Math. J. (2) 37 (1985), no. 1, 43 – 77. · Zbl 0582.53046
[18] Shoshichi Kobayashi and Takushiro Ochiai, Holomorphic structures modeled after hyperquadrics, Tôhoku Math. J. (2) 34 (1982), no. 4, 587 – 629. · Zbl 0508.32007
[19] Martin Lübke, Stability of Einstein-Hermitian vector bundles, Manuscripta Math. 42 (1983), no. 2-3, 245 – 257. · Zbl 0558.53037
[20] B. Malgrange, Polynômes de Bernstein-Sato et cohomologie évanescente, Analysis and topology on singular spaces, II, III (Luminy, 1981) Astérisque, vol. 101, Soc. Math. France, Paris, 1983, pp. 243 – 267 (French). · Zbl 0528.32007
[21] Yoichi Miyaoka, On the Chern numbers of surfaces of general type, Invent. Math. 42 (1977), 225 – 237. · Zbl 0374.14007
[22] Yoichi Miyaoka, The maximal number of quotient singularities on surfaces with given numerical invariants, Math. Ann. 268 (1984), no. 2, 159 – 171. · Zbl 0521.14013
[23] Calvin C. Moore, Compactifications of symmetric spaces. II. The Cartan domains, Amer. J. Math. 86 (1964), 358 – 378. · Zbl 0156.03202
[24] David Mumford and John Fogarty, Geometric invariant theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 34, Springer-Verlag, Berlin, 1982. · Zbl 0504.14008
[25] M. S. Narasimhan and C. S. Seshadri, Stable and unitary vector bundles on a compact Riemann surface, Ann. of Math. (2) 82 (1965), 540 – 567. · Zbl 0171.04803
[26] Richard S. Palais, Foundations of global non-linear analysis, W. A. Benjamin, Inc., New York-Amsterdam, 1968. · Zbl 0164.11102
[27] Wilfried Schmid, Variation of Hodge structure: the singularities of the period mapping, Invent. Math. 22 (1973), 211 – 319. · Zbl 0278.14003
[28] Bernard Shiffman, Complete characterization of holomorphic chains of codimension one, Math. Ann. 274 (1986), no. 2, 233 – 256. · Zbl 0572.32005
[29] Carlos T. Simpson, Yang-Mills theory and uniformization, Lett. Math. Phys. 14 (1987), no. 4, 371 – 377. · Zbl 0635.32017
[30] K. Uhlenbeck and S.-T. Yau, On the existence of Hermitian-Yang-Mills connections in stable vector bundles, Comm. Pure Appl. Math. 39 (1986), no. S, suppl., S257 – S293. Frontiers of the mathematical sciences: 1985 (New York, 1985). · Zbl 0615.58045
[31] Shing Tung Yau, Calabi’s conjecture and some new results in algebraic geometry, Proc. Nat. Acad. Sci. U.S.A. 74 (1977), no. 5, 1798 – 1799. · Zbl 0355.32028
[32] A. Weil, Introduction à l’étude des variétés kähleriennes, Hermann, Paris, 1952.
[33] Steven Zucker, Hodge theory with degenerating coefficients. \?\(_{2}\) cohomology in the Poincaré metric, Ann. of Math. (2) 109 (1979), no. 3, 415 – 476. · Zbl 0446.14002
[34] Shoshichi Kobayashi, Curvature and stability of vector bundles, Proc. Japan Acad. Ser. A Math. Sci. 58 (1982), no. 4, 158 – 162. · Zbl 0546.53041
[35] Martin Lübke, Chernklassen von Hermite-Einstein-Vektorbündeln, Math. Ann. 260 (1982), no. 1, 133 – 141 (German). · Zbl 0471.53043
[36] V. B. Mehta and A. Ramanathan, Restriction of stable sheaves and representations of the fundamental group, Invent. Math. 77 (1984), no. 1, 163 – 172. · Zbl 0525.55012
[37] Fumio Takemoto, Stable vector bundles on algebraic surfaces, Nagoya Math. J. 47 (1972), 29 – 48. · Zbl 0245.14007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.